Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Headache, dizziness, nausea after stopping diamox tablets taken for long time. Normal?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
I stopped taking my diamox (was on 1000 mg for 7 months and then 500 mg per day for the last 3 months) last week and I have been having some small headaches, but today I am dizzy, nauseous and have a headache. Is this normal?
Posted Wed, 18 Apr 2012 in Medicines and Side Effects
Answered by Dr. Kiran Kumar 59 minutes later

Thanks for your query.

You have mentioned that you have Intra-cranial Hypertension and have been on Diamox for last 10 months. And that it was stopped a week ago.

Since the headache has recurred, its likely that there is rebound increase in the intra-cranial pressure causing such symptoms. You would need to restart the Diamox. Also there is a need to do a Lumbar Puncture to remove CSF. This sometimes can be curative in patients with Benign Intra-cranial Hypertension.

Please consult your physician for the same

Hope this answers your query.

Thanks and Regards

Dr Kiran

Above answer was peer-reviewed by
Follow-up: Headache, dizziness, nausea after stopping diamox tablets taken for long time. Normal? 2 hours later
No that doesn't answer my question, I asked if it is normally to experience some withdrawal or side effects to stopping the medication. I have a normal headache, not like my pressure headaches and no vision issues.

The Neuro-Opthamologist advised that I may feel "off" for a bit, I just wanted to know if this is what she was talking about.

Are you even a doctor? a lumbar puncture is not curative because your body reproduces the csf in less than 12 hours, its used primarily as a diagnostic tool. A shunt to remove csf is the only similar procedure that is used to remove csf.

Answered by Dr. Kiran Kumar 5 hours later

Some withdrawal minor headache can occur on stopping the medications. If it’s not like the ones related to Intracranial Hypertension, you might just consider waiting and watching. It’s reassuring that you do not have any vision issues related to the headaches now.

Well, I agree that Shunting is the way to reduce CSF pressure. That's for Obstructive Hydrocephalous. In BIH, a simple Lumbar Puncture can sometimes be curative. Well however, most patients require repeated CSF removal. In such cases, a shunt is indicated.

Hope I answered your query, please accept it if you do not have any more questions.

Take Care

Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor